Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 68, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 23, 2003, 9:49 PM CDT for 4 counties in Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2003, 9:49 PM CDT (02:49 UTC)
- Expired
- Apr 23, 2003, 10:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
Counties Ellis County, TX, Henderson County, TX, Kaufman County, TX, Navarro County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 85 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
| Apr 23, 9:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1767 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 447 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 8.2
The text
As transmitted, in the capitals the NWS used until 2016.
084 WUUS54 KFWD 240249 SVRFTW TXC139-213-257-349-240345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FORT WORTH TX 948 PM CDT WED APR 23 2003 THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLIS COUNTY IN NORTH CENTRAL TEXAS KAUFMAN COUNTY IN NORTH CENTRAL TEXAS NAVARRO COUNTY IN NORTH CENTRAL TEXAS HENDERSON COUNTY IN NORTHEAST TEXAS * UNTIL 1045 PM CDT * AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORM FROM FERRIS TO 15 MILES SOUTHWEST OF ENNIS...MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... KEMP AROUND 1020 PM CDT KERENS...TOOL...SEVEN POINTS AROUND 1025 PM CDT MABANK...GUN BARREL CITY AROUND 1030 PM CDT TRINIDAD AROUND 1035 PM CDT MALAKOFF AROUND 1040 PM CDT * OTHER LOCATIONS IN THE WARNING INCLUDE PALMER DAMAGING WINDS IN EXCESS OF 80 MPH ARE LIKELY ALONG WITH GOLFBALL-SIZE HAIL. THESE WINDS CAN DOWN LARGE TREES...DAMAGE ROOFS...AND OVERTURN MOBILE HOMES. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3254 9673 3214 9672 3206 9585 3254 9612 $$ 07/BB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:30 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Apr 23, 6:30 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD AVIATION DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 630 PM CDT WED APR 23 2003 ...AVIATION DISCUSSION... PRIMARY AVIATION CONCERNS FOR THIS FORECAST PERIOD WILL COME FROM THUNDERSTORMS MOVING INTO NORTH TEXAS FROM THE WEST. AT 23/23Z ...SURFACE WARM FRONT WAS LIFTING NORTH THROUGH THE DFW METRO AREA...AND SHOULD CONTINUE TO DO SO THROUGH EVENING. WILL KEEP LOW VSBYS/LOW CEILINGS/LIGHT MIST IN DFW AREA TAFS FOR FIRST TWO HOURS OF FORECAST...WITH SLIGHTLY IMPROVING CONDITIONS AFTER WARM FRONT LIFTS NORTH. SHORT TERM MODEL GUIDANCE IS CONSISTENT ON ENDING PRECIP ALONG THE I-35 CORRIDOR BY 24/06Z...AND WILL CARRY TSRA AND BKN010CB THROUGH THIS TIME. HOWEVER..LOWER CLOUDS SHOULD REMAIN IN THE AREA...UNTIL DRYLINE/PACIFIC FRONT SURGES EAST EARLY ON THURSDAY MORNING. CLEAR SKIES AND SOUTHWEST WINDS EXPECTED FOR REMINDER OF FORECAST PERIOD. 65/DD ...PREVIOUS PUBLIC DISCUSSION... BUSY DAY HERE AT NWS-FTW SO WILL BE BRIEF. FIRST PERIOD FORECAST OF BIGGEST CONCERN RIGHT NOW. MODIFIED PACIFIC COLD FRONT/PSEUDO DRY LINE ADVANCING RAPIDLY EAST TOWARD WESTERN ZONES WITH DEEP/SEVERE CONVECTION FORMING ALONG THE BOUNDARY CALLED A PSEUDO DRYLINE BECAUSE IT DOES NOT APPEAR TO BE A TRUE DRYLINE BY DEFINITION... LOW-LEVEL COLD ADVECTION AND PRESSURE RISES IMMEDIATELY W OF BOUNDARY SUGGEST THAT THIS MAY BE A MODIFIED PACIFIC FRONT WITH SOME DRYLINE CHARACTERISTICS. THIS FEATURE HAS BEEN MOVING AT A FAIRLY CONSTANT RATE AND SHOULD CONTINUE AS SIGNIFICANT UPPER-LEVEL FORCING MOVES INTO THE SOUTHERN PLAINS TONIGHT. AT CURRENT SPEED...BOUNDARY SHOULD CLEAR CENTRAL ZONES BY MIDNIGHT. THUS...PRECIPITATION AND THUNDERSTORM THREAT SHOULD END RAPIDLY FROM W TO E OVERNIGHT. WITH SIGNIFICANTLY DRYER AIR/SUBSIDENCE FOLLOWING IN THE WAKE OF FRONT...EXPECT SUNNY AND VERY WARM WEATHER TO RETURN FOR THURSDAY. WE HAVE BUMPED HIGHS FOR THURSDAY A BIT TO ACCOUNT FOR THE DOWNSLOPE COMPONENT THAT WILL EXIST INHERENTLY IN THE W WIND EXPECTED...AND ALSO FOR THE DRY SURFACE AIR THAT WILL BE ABLE TO WARM EFFICIENTLY WITH ABUNDANT SUNSHINE. PRIOR DRYLINE PASSAGE THIS EVENING...SURFACE PRESSURE FALLS AND AN INCREASING PRESSURE GRADIENT SHOULD ALLOW SURFACE WINDS TO ACCELERATE A BIT. IT APPEARS...HOWEVER...THAT WINDS WILL STAY BELOW ADVISORY CRITERIA. WEAK FRONT EXPECTED FRIDAY WITH A BIT COOLER WEATHER ON TAP. NO PRECIPITATION OR SIGNIFICANT CLOUD COVER EXPECTED WITH THIS FEATURE. LOW-LEVEL THICKNESS PROGS CONTINUE TO POINT TOWARD A RAPID WARMING TREND OVER THE WEEKEND WITH VERY WARM WEATHER...POSSIBLY NEAR 90 SOUTHWESTERN HALF...BY SUNDAY. AS UPPER-LEVEL RIDGE AXIS SLIDES E OF AREA EARLY NEXT WEEK AND SURFACE WINDS VEER MORE SOUTHEASTERLY... TEMPERATURES SHOULD COOL JUST A BIT WITH SOME INCREASE IN CLOUD COVER. DO NOT SEE MUCH IN THE WAY OF FORCING TO JUSTIFY POPS THROUGH THURSDAY...SO ALL POPS PREVIOUSLY IN PLACE HAVE BEEN REMOVED. ROBBINS DFW 60 83 56 76 / 70 0 0 0 ACT 59 85 56 77 / 70 0 0 0 PRX 56 79 55 72 / 70 0 0 0 DTO 58 83 56 73 / 70 0 0 0 TKI 58 83 56 73 / 70 0 0 0 DAL 60 83 56 75 / 70 0 0 0 TRL 59 83 56 74 / 70 0 0 0 CRS 59 84 56 76 / 70 0 0 0 TPL 59 86 56 78 / 70 0 0 0 .FWD... TX...TORNADO WATCH UNTIL 600 PM CDT WEDNESDAY FOR ZONES TXC093... TXC133...TXC237...TXC333...TXC363...TXC429...TXC503. TORNADO WATCH UNTIL 1000 PM CDT WEDNESDAY FOR ZONES TXC027... TXC035...TXC085...TXC097...TXC099...TXC113...TXC121...TXC139... TXC143...TXC145...TXC147...TXC181...TXC193...TXC217...TXC221... TXC231...TXC251...TXC257...TXC281...TXC293...TXC309...TXC337... TXC349...TXC367...TXC397...TXC425...TXC439...TXC497.
Hazardous weather outlook, Apr 23, 9:02 PM CDT, 47 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 902 PM CDT WED APR 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... THIS IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF NORTH TEXAS. THE MAIN THREATS WILL BE FROM LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. THE GREATEST THREAT WILL BE EAST OF A JACKSBORO TO GOLDTHWAITE LINE. .DAYS TWO THROUGH SEVEN... THERE WILL A SLIGHT CHANCE OF THUNDERSTORMS NEXT TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT...GENERALLY EAST OF THE JACKSBORO TO GOLDTHWAITE LINE.
In the hours before
Local storm report, Apr 23, 8:57 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0857 PM CDT WED APR 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0852 PM 3 S CLEBURNE TX 70 MPH WIND GUST
04/23/03 JOHNSON
SSLocal storm report, Apr 23, 9:00 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0900 PM CDT WED APR 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM 2 NE CLEBURNE TX 1.75 INCH HAIL 04/23/03
JOHNSON GOLFBALL HAIL JUST NE OF
CLEBURNE, RELAYED BY HAMS
DH
0900 PM KEENE TX 60 MPH WIND GUST
04/23/03 JOHNSON REPORTED BY AMATEUR RADIO
SSLocal storm report, Apr 23, 9:10 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0910 PM CDT WED APR 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 0 N ALVARADO TX 1.75 INCH HAIL
04/23/03 JOHNSON REPORTED BY SPOTTER
DSLocal storm report, Apr 23, 9:24 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0924 PM CDT WED APR 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0923 PM ALVARADO TX 70 MPH WIND
04/23/03 JOHNSON REPORTED BY SPOTTERLocal storm report, Apr 23, 9:37 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
938 PM CST WED APR 23 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0917 PM GRANDVIEW TX 0.25 INCH HAIL
04/23/03 JOHNSON REPORTED BY NWS
TRAINED SPOTTER SPOTTER.Local storm report, Apr 23, 9:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0940 PM CDT WED APR 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0936 PM MAYPEARL TX WIND DAMAGE
04/23/03 ELLIS REPORTED BY LAW ENFORCEMENT
SSThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:01 PM CDT | Severe Thunderstorm Warning | FWD | Comanche | 59 min |
| Apr 23, 7:14 PM CDT | Severe Thunderstorm Warning | FWD | Erath, Hood, Somervell | 61 min |
| Apr 23, 7:57 PM CDT | Severe Thunderstorm Warning | FWD | Johnson | 63 min |
| Apr 23, 8:13 PM CDT | Severe Thunderstorm Warning | FWD | Erath, Hood, Somervell | 62 min |
| Apr 23, 8:57 PM CDT | Severe Thunderstorm Warning | FWD | Ellis, Johnson | 63 min |
| Apr 23, 9:10 PM CDT | Flash Flood Warning | FWD | Johnson | 3 hr |
| Apr 23, 9:12 PM CDT | Severe Thunderstorm Warning | FWD | Bosque, Hill | 63 min |
| Apr 23, 9:27 PM CDT | Tornado Warning | FWD | Ellis | 48 min |
| Apr 23, 9:55 PM CDT | Severe Thunderstorm Warning | FWD | Dallas | 35 min |
| Apr 23, 10:16 PM CDT | Severe Thunderstorm Warning | FWD | Van Zandt | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.